Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 5, 2008, 3:58 PM CDT for Wichita County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2008, 3:58 PM CDT (20:58 UTC)
- Expired
- May 5, 2008, 4:46 PM CDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Wichita County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:13 PM CDT, 45 minutes earlier.
Area forecast discussion, May 5, 3:13 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 213 PM MDT MON MAY 5 2008 .DISCUSSION... 201 PM MDT MON MAY 5 2008 THE NEXT FEW DAYS WILL BE ACTIVE AS THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY. SOUTHEAST WINDS HAVE PICKED UP ACROSS THE CWA BRINGING MUCH HIGHER DEWPOINTS TO THE AREA. AS OF 1 PM TDS HAVE INCREASED NEAR 50 DEGREES THROUGHOUT THE ENTIRE FA. THE HIGHER TDS COMBINED WITH WARMING TEMPERATURES HAVE AIDED TO CAPE VALUES OVER 2000 J/KG. THUNDERSTORMS HAVE ALREADY DEVELOPED OVER SOUTHEAST COLORADO AND SOUTHERN KANSAS...EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE AND SPREAD NORTH INTO THE GLD FA LATER THIS AFTERNOON. FORECAST SOUNDINGS INDICATE THAT THUNDERSTORMS WILL BE PRIMARILY HIGH BASED. THE MAIN THREAT TONIGHT WILL BE HAIL AND DAMAGING WINDS. ROUND TWO OF THE THUNDERSTORM ACTION WILL BE TUESDAY AS A LLJ SETS UP OVER NIGHT CONTINUING TO RE-ENFORCE HIGHER TDS INTO TO THE REGION. TEMPERATURES WILL RISE AGAIN TUESDAY WITH MANY AREAS FLIRTING WITH THE 80 DEGREE MARK. A DRYLINE SETS UP OVER THE COLORADO/KANSAS BORDER AND BEGINS TO MOVE EAST TOMORROW AFTERNOON. THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND CONTINUE TO PUSH EAST INTO THE EVENING HOURS. SUPERCELLS ARE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. WILL CONTINUE TO MONITOR THIS SITUATION AS THE EVENT COMES APPROACHES. THUNDERSTORM ACTIVITY LOOKS TO REMAIN THROUGH EARLY WEDNESDAY MORNING CHANGING OVER TO SHOWERS BY LATE WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON THE H5 CLOSED LOW CURRENTLY OFF THE COAST OF CALIFORNIA WILL TRAVERSE SOUTH OVER TEXAS AND OKLAHOMA CHANGING H85 WINDS OUT OF THE NORTHEAST SHUTTING OFF INSTABILITY FOR THE TIME BEING. TEMPERATURES WEDNESDAY WILL BE JUST A BIT COOLER UNDER THE NORTHERLY FLOW ONLY REACHING INTO THE LOW TO MID 60S...HOWEVER TEMPERATURES ARE EXPECTED TO RECOVER BACK INTO THE 70S THROUGH THE REST OF THE WEEK AND INTO THE WEEKEND. BY THURSDAY WINDS QUICKLY SWITCH BACK OUT OF THE SOUTH WITH DECENT MOISTURE RETURN. WILL SEE ANOTHER ROUND OF THUNDERSTORMS THURSDAY AS ANOTHER UPPER LEVEL TROUGH PUSHES THROUGH THUS SWITCHING THE WINDS OUT OF THE NORTHWEST...DRYING OUT THE ATM AND REMOVING INSTABILITY. THIS WILL CONTINUE THROUGH THE WEEKEND AS THE OVERALL PATTERN REMAINS UNSETTLED. BURTIS && .AVIATION... 1143 AM MDT MON MAY 5 2008 FOR THE 18Z TAFS... VFR CONDITIONS WILL CONTINUE WITH THUNDERSTORMS IN THE VICINITY AFTER 22Z. AFTER 06Z ON TUESDAY LOW CLOUDS AND/OR FOG MAY DEVELOP BRINGING MVFR CONDITIONS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, May 5, 11:25 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT MON MAY 5 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1025 AM MDT MON MAY 5 2008 /1125 AM CDT MON MAY 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ALONG AND EAST OF THE COLORADO STATE LINE AFTER 3 PM MDT SPREADING EAST DURING THE EVENING HOURS. A FEW HIGH-BASED SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE BEFORE THE ACTIVITY MOVES EAST OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS THE AREA AGAIN ON TUESDAY AND TUESDAY NIGHT. THUNDERSTORM CHANCES WILL LINGER ON WEDNESDAY AND WEDNESDAY NIGHT...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. AN UNSETTLED WEATHER PATTERN WILL LINGER INTO THE WEEKEND WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 5, 3:51 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 251 PM MDT MON MAY 5 2008 KSZ042-052115- WICHITA- 351 PM CDT MON MAY 5 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS... AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF LYDIA...AND MOVING NORTHEAST AT 41 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. SFJ/DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:35 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 55 min |
| May 5, 6:37 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 53 min |
| May 5, 5:02 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.